Montana, 2011High Wind in Montana, December 23, 2011
December 23, 2011 · NWS BYZ · 1 event in 1 county or zone
A period of strong southwest winds occurred in the vicinity of Big Timber from the 22nd to the 24th.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of strong southwest winds occurred in the vicinity of Big Timber from the 22nd to the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 23, 12:26 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Dec 23, 12:26 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1226 PM MST FRI DEC 23 2011
.SHORT TERM...VALID FOR TDY AND SAT...
UPDATED TO RAISE TEMPS AS MANY LOCATIONS ARE CURRENTLY
OVERACHIEVING. TEMPS INTO THE 40S ALONG PORTIONS OF THE WESTERN
FOOTHILLS FROM FISHTAIL TO REEDPOINT...AT JUDITH GAP...AND OVER AT
FORSYTH AND MILES CITY. COLD DRAINAGE IS HAVING A LESS THAN
EXPECTED IMPACT IN SOME OF THESE AREAS...AND THERE MAY BE SOME
PREFRONTAL WARMING AHEAD OF VERY WEAK CLIPPER DROPPING OUT OF
WESTERN CANADA...WHICH IS RESPONSIBLE FOR THE INCREASING HIGH
CLOUDS FROM THE NORTHWEST. COOLEST TEMPS ARE ALONG THE CLARKS FORK
PER DRAINAGE FROM THE BIG HORN BASIN...WHERE TEMPS ARE STILL IN
THE TEENS. JKL
PREVIOUS DISCUSSION...
SUSTAINED WINDS OF 40 MPH EARLY THIS MORNING HAVE VERIFIED THE
LIVINGSTON ADVISORY AND BIG TIMBER HIGH WIND WARNING. LEE SIDE
PRESSURE GRADIENT IS QUITE STRONG WITH 26MB DIFFERENCE BETWEEN
YELLOWSTONE LAKE AND LEWISTOWN. WITH TEMPERATURES WELL BELOW ZERO
UP IN THE PARK...POTENTIAL IS CERTAINLY THERE FOR MUCH STRONGER
WINDS THAN IS OCCURRING NOW. PRESSURE FALLS IN NORTH CENTRAL
MONTANA WILL SLIDE TOWARD SOUTHEAST MONTANA LATER TODAY...AND THIS
MAY HELP ADD SOME WIND TO THE BIG TIMBER AREA. SNOW COVER IN THE
PARADISE VALLEY MAY ALSO BE HAVING A STABILIZING INFLUENCE AT THE
SURFACE OVER AT LIVINGSTON. WITH ALL OF THESE FACTORS IN PLAY WILL
KEEP WATCH OF HOW WINDS RESPOND TODAY...BUT NONETHELESS THEY WILL
REMAIN STRONG AND WILL MAKE NO CHANGES TO THE WIND HIGHLIGHTS IN
PLACE. ANYONE TRAVELING WEST OF BILLINGS SHOULD BE PREPARED FOR
GUSTY CROSS WINDS. THIS INCLUDES THE HARLOWTON AREA WHERE GUSTS
ARE IN THE 40S.
OTHERWISE IT WILL BE WARMER TODAY THAN YESTERDAY THOUGH COLD
DRAINAGE WILL KEEP TEMPS DOWN IN PARTS OF OUR WEST...INCLUDING
ALONG THE CLARKS FORK AS MORNING TEMPS IN THE BIG HORN BASIN ARE
IN THE SINGLE DIGITS.
HAVE TWEAKED WINDS AND TEMPS A BIT...AND SKY COVER AS WELL AS SOME
HIGH CLOUD IS MOVING INTO THE AREA FROM THE NORTHWEST.
JKL
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
EXTENDED RANGE MODELS IN ABOVE NORMAL AGREEMENT FOR THIS FORECAST
PACKAGE. PROGRESSIVE PATTERN WILL RESUME WITH GENERALLY WEAK
RIDGING ALTERNATING WITH LOW AMPLITUDE WEAK WAVES. IT APPEARS THE
PLAINS WILL NOT SEE ANY SIGNIFICANT CHANCE OF PRECIPITATION DUE
PRIMARILY TO DOWNSLOPING WHILE THE MOUNTAINS RECEIVE SOME
OCCASIONAL BRIEF PERIODS OF SNOW WITH EACH WAVE THAT TRACKS
THROUGH THE ROCKIES. DOWNSLOPE FLOW WILL CONTINUE TO KEEP
TEMPERATURES ABOVE NORMAL...THOUGH WIND CHILLS WILL MAKE IT FEEL
UNCOMFORTABLE.
MAIN WEATHER IMPACT MAY BE CONTINUED STRONG GAP FLOW AND
DOWNSLOPE WINDS FROM LIVINGSTON TO BIG TIMBER AND DOWN INTO THE
BEARTOOTH FOOTHILLS. THIS SEEMS TO BE THE THEME FOR THIS WINTER
SEASON THUS FAR. BT
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY. WIND WILL BE THE MAIN IMPACT
TO AVIATION. SUSTAINED WINDS OF 30 KT OR BETTER AND GUSTS TO 50 KT
ARE EXPECTED IN AND NEAR THE FOOTHILLS OF SOUTH CENTRAL MT. THAT
INCLUDES KLVM AND K6S0. KBIL WILL ALSO EXPERIENCE GUSTS OVER 30 KT
AT TIMES. IN ADDITION...LOOK FOR NW WINDS UP TO 25 KTS ABOUT 600
TO 800 FT OFF THE SURFACE IN THE KMLS AREA TODAY. BT
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 037 027/045 030/049 030/041 025/043 029/045 030/048
0/N 00/N 00/N 00/N 12/W 22/W 22/W
LVM 040 030/043 032/051 032/039 026/043 029/044 032/047
0/N 00/N 00/N 01/N 12/W 22/J 23/W
HDN 040 019/044 022/053 023/044 018/045 022/046 023/048
0/U 00/B 00/U 00/B 12/J 22/J 22/J
MLS 046 021/043 022/048 026/042 019/043 024/039 022/045
0/U 00/B 00/B 00/U 01/B 21/B 22/J
4BQ 041 021/041 025/050 025/045 020/043 025/045 024/047
0/U 00/B 00/U 00/B 01/B 21/B 22/J
BHK 040 021/040 021/050 025/040 020/040 024/037 022/043
0/U 00/B 00/B 00/N 01/B 11/B 22/J
SHR 041 018/042 020/046 021/040 016/040 020/040 020/044
0/U 00/B 00/U 00/B 11/B 11/B 22/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
ZONE 41.
WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MST SUNDAY NIGHT FOR
ZONES 65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 23, 5:51 AM MST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
551 AM MST FRI DEC 23 2011
MTZ028>042-056>058-063>068-WYZ098-099-241300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
551 AM MST FRI DEC 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS WILL CONTINUE FROM LIVINGSTON TO BIG
TIMBER AND ALONG THE BEARTOOTH FOOTHILLS THROUGH TONIGHT.
TRAVELERS IN THESE AREAS CAN EXPECT GUSTY CROSS WINDS. SOME
LOCALIZED BLOWING AND DRIFTING SNOW IS ALSO POSSIBLE THIS MORNING
AT LOCATIONS THAT RECEIVED RECENT SNOWFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN EXTENDED PERIOD OF STRONG SOUTHWEST WINDS WILL IMPACT
LOCATIONS FROM LIVINGSTON TO BIG TIMBER AND ALONG THE BEARTOOTH
FOOTHILLS SATURDAY AND SUNDAY. ANYONE PLANNING TO TRAVEL TO THE
WEST OF BILLINGS SHOULD BE PREPARED FOR GUSTY CROSS WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HOOLEY
High Wind, Northern Sweet Grass
- When
- December 23, 1:50 PM MST to 3:40 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
Sustained winds of 40 mph with gusts to 58 mph were reported at the Kilo RAWS site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 23 to 26, 201119 events
- High Wind in Montana, December 23 to 26, 201169 kt wind · 9 events
- Heavy Snow in Texas, December 23 to 25, 20118 events
- Heavy Snow in New Mexico, December 23 to 25, 20113 events
- Winter Weather in Texas, December 23 to 25, 20112 events
- Flood in Delaware, December 23, 20111 event
- Flood in Pennsylvania, December 23, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353460.